Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Sioux Falls, SD

July 4, 20235 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2023, 5:18 AM CDT for 5 counties in South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2023, 5:18 AM CDT (10:18 UTC)
Expired
Jul 4, 2023, 5:45 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hanson County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:28 AM CDTTSTM WND GST 451 W Howard, SDMesonet station 297 SD RWIS Howard.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.3 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS53 KFSD 041018
SVRFSD
SDC061-077-079-087-097-041045-
/O.NEW.KFSD.SV.W.0076.230704T1018Z-230704T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
518 AM CDT Tue Jul 4 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kingsbury County in east central South Dakota...
  Western Lake County in east central South Dakota...
  Miner County in east central South Dakota...
  Northern McCook County in southeastern South Dakota...
  Northeastern Hanson County in southeastern South Dakota...

* Until 545 AM CDT.

* At 517 AM CDT, severe thunderstorms were located along a line
  extending from near Roswell to near Canova to near Spencer In
  McCook County, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Winfred around 535 AM CDT.

Other locations in the path of these severe thunderstorms include
Oldham, Madison, Lake Herman State Park, Ramona and Orland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4429 9720 4405 9708 4379 9714 4375 9763
      4390 9767 4413 9773
TIME...MOT...LOC 1017Z 251DEG 47KT 4407 9766 4392 9761 4379 9761 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
2 follow-up statements
520 
WWUS53 KFSD 041032
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
532 AM CDT Tue Jul 4 2023

SDC061-041041-
/O.CAN.KFSD.SV.W.0076.000000T0000Z-230704T1045Z/
Hanson SD-
532 AM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

LAT...LON 4429 9720 4405 9708 4379 9714 4376 9750
      4396 9751 4416 9760
TIME...MOT...LOC 1031Z 261DEG 42KT 4412 9746 4397 9741 4384 9741 

$$

SDC077-079-087-097-041045-
/O.CON.KFSD.SV.W.0076.000000T0000Z-230704T1045Z/
Kingsbury SD-Lake SD-Miner SD-McCook SD-
532 AM CDT Tue Jul 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN KINGSBURY...WESTERN LAKE...EASTERN MINER AND
NORTHEASTERN MCCOOK COUNTIES...

At 531 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Howard to near Winfred to near
Canova, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Winfred around 535 AM CDT.

Other locations in the path of these severe thunderstorms include
Oldham, Lake Herman State Park, Ramona, Orland and Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4429 9720 4405 9708 4379 9714 4376 9750
      4396 9751 4416 9760
TIME...MOT...LOC 1031Z 261DEG 42KT 4412 9746 4397 9741 4384 9741 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
241 
WWUS53 KFSD 041041
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
541 AM CDT Tue Jul 4 2023

SDC077-079-087-097-041051-
/O.EXP.KFSD.SV.W.0076.000000T0000Z-230704T1045Z/
Kingsbury SD-Lake SD-Miner SD-McCook SD-
541 AM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY...
WESTERN LAKE...EASTERN MINER AND NORTHEASTERN MCCOOK COUNTIES WILL
EXPIRE AT 545 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 50 mph are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4429 9720 4405 9708 4379 9714 4376 9750
      4396 9751 4416 9760
TIME...MOT...LOC 1041Z 251DEG 47KT 4416 9731 4401 9726 4388 9726 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:59 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 4, 3:59 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
359 AM CDT Tue Jul 4 2023

.SHORT TERM...(Today and Tonight)
Issued at 348 AM CDT Tue Jul 4 2023
Key Messages:

1. Intermittent showers and thunderstorm activity will continue for
most of the day today. A few storms may become severe.

2. Cool and mostly quiet conditions return by the midweek.

3. More rain chances return by the weekend. However, activity will
continue to be very hit and miss.

--------------------------------------------------------------------

Today: A warm and wet day will likely be on tap for the holiday
today. Taking a look across the area, clusters of scattered showers
and thunderstorms have developed in two areas. The first area is
north of the Hwy-14 corridor with the better thermodynamics and just
north of the boundary stretched across the I-90 corridor. The second
area is just west of the Missouri River ahead of a developing
surface low and subsequent cold front. As the low level jet (LLJ)
continue to strengthen, expect more scattered showers and
thunderstorms to develop ahead of the second area as it continues
its eastward push this morning. While severe weather isn't expected
with this round, small hail and a few stronger wind gust (up to 45
mph) will be possible with developing storms. However, as activity
gets displaced from the better shear expect gradual weakening to
occur. Otherwise, southerly flow at the surface will transition to
northerly flow this afternoon behind the cold front with highs
expected to peak in the upper 70s to low 90s across the region.

This Evening/Tonight: Looking into the rest of the day, another
round of showers and thunderstorms will likely develop along the
cold front this afternoon as deeper synoptic lift enters the area. A
few storms could become severe with large hail and damaging winds
being the primary threats. An isolated tornado isn't completely out
of the question either as localized enhancements of low-level shear
could favor a brief spin up. Otherwise, overnight temperatures will
be a bit cooler due to the increased rain chances. This will result
in lows in the low to upper 50s across the area.

.LONG TERM...(Wednesday through Monday)
Issued at 348 AM CDT Tue Jul 4 2023

Wednesday-Friday: Heading into the extended period, lingering
showers east of I-29 will continue to dissipate early wednesday as
the cold front continues to slowly move southeastwards. Otherwise,
cool and mostly quiet conditions return as surface ridging moves in
to replace the departing frontal boundary. This will result in a few
days of below normal temperatures across the region with highs
peaking mostly in the 70s and lows sitting in the 50s (and possibly
40s Wed night). More precipitation chances will likely return by
Friday as a weak mid-level wave moves through the area. However,
medium range guidance begins to diverges on timing and intensity
details which leads to lower confidence in precipitation chances. As
a result, decided to leave the default NBM guidance in for POPs for
this time period.

Saturday-Monday: Looking into the rest of the weekend, the active
pattern aloft continues as multiple weak shortwaves move through the
area bringing daily low confidence precipitation chances. While the
rain is much needed, expect developing showers and thunderstorm to
be mostly diurnally driven with the activity being very hit or miss.
Otherwise, expect the warmer conditions to continue with daily highs
expected to reach the upper 70s to low 80s across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1038 PM CDT Mon Jul 3 2023

Isolated to scattered thunderstorms will be possible through the
late evening, though the better chances will come later tonight -
after 08Z. These storms will then push eastward into Tuesday
morning. While there could be a break in the activity in the late
morning, additional thunderstorms are expected to develop through
Tuesday afternoon. By Tuesday evening MVFR stratus will develop
over portions of the area on the backside of the showers and
storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Gumbs
LONG TERM...Gumbs
AVIATION...JM
Hazardous weather outlook, Jul 4, 5:07 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CDT Tue Jul 4 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-051015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Union-
507 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Multiple rounds of scattered showers and thunderstorms are expected
to push through the area today. A few storms could become severe with
large hail up to ping pong ball size and damaging winds up to 60 mph
being possible. Locally heavy rainfall and backbuilding storms could
promote some flooding concerns this afternoon. For those spending
the 4th fo July holiday outdoors or attending firework shows,
continue to stay aware of the forecast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>065-068-069-051015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
507 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Several clusters of showers and thunderstorms will continue to push
through this area this morning. A few storms may become severe with
large hail up to the size of quarters and damaging winds up to 60
mph being possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 4, 12:06 AM CDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1206 AM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     Hail             Garretson               43.72N 96.50W
07/03/2023  E1.00 inch       Minnehaha          SD   Public

            Report via social media.

&&

ak
Local storm report, Jul 4, 4:17 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
417 AM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     Tstm Wnd Gst     2 ENE Letcher           43.90N 98.11W
07/04/2023  M52 MPH          Sanborn            SD   Mesonet

            Mesonet station LCMS2 Letcher 2ENE.

&&

Dux
Local storm report, Jul 4, 4:56 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 AM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     Tstm Wnd Gst     1 W Lane                44.07N 98.45W
07/04/2023  M54 MPH          Jerauld            SD   Mesonet

            Mesonet station 305 SD RWIS Lane.

&&

Dux

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:51 PM CDTSevere Thunderstorm WarningFSDKingsbury24 min
Jul 3, 11:43 PM CDTSevere Thunderstorm WarningFSDMinnehaha31 min
Jul 4, 3:45 AM CDTSevere Thunderstorm WarningFSDMiner, Sanborn45 min
Jul 4, 5:44 PM CDTSevere Thunderstorm WarningFSDUnion46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.